[Vessel damage caused by the administration of intra-arterial methotrexate? Fluorescence angiography and histologic findings].
During a 7 days course of intraarterial methotrexate therapy in patients with certain head and neck tumours, we could demonstrate changes in the blood supply of the tympanic membranes as well as in the tumours themselves by the fluorescence angiography technique. Chemotherapy generally was followed by an operation, the material of which histologically showed varying degrees of vascular occlusions, which we ascribe to the high concentration of methotrexate. The drug given into the external carotid artery reached not only the tumour-supplying vessels but also more peripheral branches such as the arteries of the tympanic membrane. This could explain the observed vascular changes. We conclude that the high concentration of methotrexate achieved by intraarterial therapy may cause vascular occlusions. Therefore, this kind of chemotherapy should be used for a limited time only, because later the penetration of the drug may be inhibited.